Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Cheeger constant of simply connected, solvable Lie groups

Authors: Norbert Peyerimhoff and Evangelia Samiou
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1525-1529
MSC (2000): Primary 53C30, 22E25
Published electronically: December 23, 2003
MathSciNet review: 2053361
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the Cheeger isoperimetric constant of a solvable simply connected Lie group $G$ with Lie algebra $\mathfrak{G}$ is

\begin{displaymath}h(G)=\max_{H\in\mathfrak{G},\vert\vert H\vert\vert=1} {\rm tr\, }({\rm ad\, }(H)).\end{displaymath}

References [Enhancements On Off] (What's this?)

  • [Br] R. Brooks, The spectral geometry of a tower of coverings, J. Differential Geom. 23, 97-107, 1986. MR 87j:58095
  • [BPP] R. Brooks, P. Perry, and P. Petersen, On Cheeger's inequality, Comment. Math. Helvetici 68, 599-621, 1993. MR 94k:58150
  • [Bu] P. Buser, A note on the isoperimetric constant, Ann. Sci. École Norm. Sup. 15, 213-230, 1982. MR 84e:58076
  • [Cha] I. Chavel, Eigenvalues in Riemannian geometry, Academic Press, Orlando, FL, 1984. MR 86g:58140
  • [Che] J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, ``Problems in Analysis", pp. 195-199, Princeton Univ. Press, Princeton, NJ, 1970. MR 53:6645
  • [Co] Ch. Connell, Asymptotic harmonicity of negatively curved homogeneous spaces and their measures at infinity, Comm. Anal. Geom., vol. 8, no. 3, 575-633, 2000. MR 2001j:53061
  • [Gr] A. Grigor'yan, Estimates of heat kernels on Riemannian manifolds, ``Spectral theory and geometry", pp. 140-225, Cambridge Univ. Press, Cambridge, 1999. MR 2001b:58040
  • [Ho] H. F. Hoke III, Lie groups that are closed at infinity, Trans. Amer. Math. Soc. 313, Number 2, 721-735, 1989. MR 89j:58108
  • [Kn] G. Knieper, On the asymptotic geometry of nonpositively curved manifolds, Geom. Funct. Anal. 7, 755-782, 1997. MR 98h:53055
  • [Leu] E. Leuzinger, Kazhdan's property (T), $L^2$-spectrum and isoperimetric inequalities for locally symmetric spaces, Comment. Math. Helv. 78, 116-133, 2003. MR 2004a:53047
  • [Ma] A. Manning, Topological entropy for geodesic flows, Ann. of Math. (2) 110, 567-573, 1979. MR 81e:58044
  • [Pa] A. Paterson, Amenability, Mathematical Surveys and Monographs, no. 29, Amer. Math. Soc., Providence, RI, 1988. MR 90e:43001
  • [Pe] N. Peyerimhoff, Isoperimetric and ergodic properties of horospheres in symmetric spaces, in A. Katok, R. de la Llave, Y. Pesin, H. Weiss, editors, Smooth ergodic theory and its applications, Proc. Sympos. Pure Math. 69, Amer. Math. Soc., Providence, RI, 2001, pp. 793-808. MR 2002i:37031
  • [Pi] Ch. Pittet, The isoperimetric profile of homogeneous Riemannian manifolds, J. Differential Geom. 54, 255-302, 2000. MR 2002g:53088
  • [Sp] R. J. Spatzier, Dynamical properties of algebraic systems, Dissertation, Warwick and Maryland, 1983.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C30, 22E25

Retrieve articles in all journals with MSC (2000): 53C30, 22E25

Additional Information

Norbert Peyerimhoff
Affiliation: Mathematische Fakultät, Ruhr-Universität Bochum, Universitätsstrasse 150, 44780 Bochum, Germany

Evangelia Samiou
Affiliation: Department of Mathematics and Statistics, University of Cyprus, P.O. Box 20537, 1678 Nicosia, Cyprus

Received by editor(s): November 6, 2001
Published electronically: December 23, 2003
Communicated by: Wolfgang Ziller
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society